Maine, 2008

Hail and Damaging Winds in Maine, July 28, 2008

July 28, 2008 · NWS CAR · 4 events in 2 counties and zones

An upper level disturbance crossing the region and cold air aloft combined to support severe thunderstorm development across northern Maine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An upper level disturbance crossing the region and cold air aloft combined to support severe thunderstorm development across northern Maine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 28, 2:51 AM EST, 10 hours 9 minutes earlier.

Area forecast discussion, Jul 28, 2:51 AM EST, 10 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
351 AM EDT MON JUL 28 2008

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL REMAIN OVER THE REGION THROUGH TONIGHT.
WEATHER DISTURBANCES MOVING AROUND THE TROUGH ALONG WITH A COLD FRONT
WILL RESULT IN SHOWERS AND AFTERNOON...EVENING THUNDERSTORMS. HIGH
PRESSURE WITH FAIR AND DRY CONDITIONS WILL BUILD ACROSS THE REGION
TUESDAY AFTERNOON THROUGH WEDNESDAY. UNSETTLED CONDITIONS WILL
RETURN TO THE REGION FOR THE LATE WEEK.
&&

.NEAR TERM /THROUGH TUESDAY/...
THE CURRENT ROUND OF SHWRS/ISOLD-SCT TSTMS OVR CNTRL PTNS OF THE
FA IS SOMEWHAT STABALIZING THE ATMOSPHERE OVR THE SE TWO THIRDS OF
THE FA. THIS COULD IMPACT THE POTENTIAL TO DE-STABLIZE LATER THIS
AFT AND ERLY EVE AS A COLD FRONT AND ASSOCIATED NEXT S/WV APCHS
THE FA FROM THE W. WE NOTED THAT THE 00Z OPNL GFS LOWERED CAPES FROM
THE 1200 TO 1600 J/KG RANGE AS SHOWN IN THE PRIOR 18Z RUN FOR OUR
FA IN THE 18-21Z TIME FRAME THIS AFT TO 800 TO 1200 J/KG. THE SREF
CAPES IMPLY 1000 TO 1500 J/KG OVR CNRTL AND ERN PTNS OF THE FA
WITH LOCALLY UP TO 1500 TO 2000 J/KG POSSIBLE. WE WILL JUST HAVE
TO WAIT AND SEE HOW MUCH SUNSHINE OCCURS LATE THIS MORN AND ERLY
AFT FOR CAPE POTENTIAL. FOR NOW...WE WILL KEEP MENTION OF A FEW
STORMS MAY CONTAIN GUSTY WINDS AND HAIL WORDING IN OUR ZONES THIS
AFT.

ANY TSTMS ERLY THIS EVE SHOULD STABALIZE TO SHWRS OVRNGT TNGT AS
THE LOWER ATMOSPHERE COOLS. SCT SHWRS WILL LIKELY CONT INTO TUE
ACROSS NRN/CNTRL PTNS OF THE FA AS THE UPPER TROF AXIS FINALLY
CROSSES THE FA...WITH LIMITED POTENTIAL FOR ISOLD TSTMS IN THE
ERLY TO MID AFT HRS. SHWRS SHOULD DIMINISH LATE IN THE AFT TUE
AS MID LVL LAPSE RATES STABALIZE BEHIND THE UPPER TROF.

HI TEMPS TDY AND TUE ACROSS THE FA WILL BE CAPPED FROM REACHING
MAX POTENTIALS BY CLD CVR AND SHWRS. LOWS TNGT...THOUGH...WILL
LIKELY BE HELD UP FOR THE SAME REASONS.
&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
LOW PRESSURE AND UPPER TROF MOVE TO THE EAST OF THE STATE AT THE
BEGINNING OF THIS PERIOD. AT THE SAME TIME ANOTHER SHORT WAVE DROPS
INTO THE GREAT LAKES. THIS SYSTEM APPROACHES FROM THE WEST
WEDNESDAY. HAVE USED A BLEND OF THE NAM12 AND GFS40 FOR POPS...SKY
AND QPF. WILL MAKE SOME ADJUSTMENTS TO SKY GRIDS TO BETTER FIT
POPS. FOR WINDS...TEMPERATURE AND DEW POINT WILL USE GMOS.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
LOW PRESSURE WILL CROSS THE FORECAST AREA AT THE BEGINNING OF THIS
PERIOD. AN UPPER LEVEL TROF IS EXPECTED TO APPROACH FROM THE
NORTHWEST THURSDAY AND CROSS THE REGION LATE FRIDAY AND FRIDAY
NIGHT. A WEAK RIDGE IS EXPECTED TO MOVE ACROSS NEW ENGLAND
SATURDAY. ANOTHER SHORT WAVE WILL THEN APPROACH FROM THE NORTHWEST
SUNDAY AND MOVE ACROSS THE REGION MONDAY. HAVE INITIALIZED ALL
GRIDS FOR THIS PERIOD WITH GMOS. WILL ADJUST POPS AND SKY COVER
FOR FRIDAY NIGHT INTO SATURDAY NIGHT LOWER WITH SURFACE AND WEAK
UPPER RIDGE EXPECTED TO CROSS THE REGION. NO OTHER CHANGES MADE TO
GMOS DATA.
&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
NEAR TERM: LOW MVFR/IFR CONDITIONS ERLY THIS MORN WILL IMPROVE TO
HIGH MVFR TO LOW VFR LATE THIS MORN AND ERLY AFT BEFORE SCT-NUM
SHWRS/TSTMS LATE THIS AFT AND ERLY EVE LOWER CIGS AND VSBYS BACK
TO LOW MVFR/IFR TO TAF SITES EXPERIENCING CONVECTION. PATCHY FOG
AND ST WILL LIKELY KEEP CIGS/VSBYS IN THE LOW MVFR/IFR CATEGORY
LATE TNGT.

SHORT TERM: PERIODS OF MVFR/IFR CONDITIONS ARE EXPECTED DURING
PERIODS OF SHOWERS AND LOWER CEILINGS WEDNESDAY NIGHT INTO
THURSDAY NIGHT. VFR CONDITIONS ARE EXPECTED FRIDAY.
&&

.MARINE...
NEAR TERM: NO HDLNS ANTICIPATED. USED A COMBO OF 00Z OPNL AND BIAS
CORRECTED NAM12/GFS40 AND GRIDDED GFS MOS FOR WINDS. USED WW3 FOR
WV HTS SIGNIFICANTLY SMOOTHED ALONG THE IMMEDIATE COAST TO REDUCE
WV HTS TO THE 1 TO 2 FT RANGE FOR THE INNER COASTAL WATERS.

SHORT TERM: HAVE INITIALIZED WIND GRIDS FOR TUESDAY NIGHT AND
WEDNESDAY WITH A 50/50 BLEND OF THE NAM12 AND GFS40. WILL LOWER
SPEEDS 1 TO 2 KNOTS TO COMPENSATE FOR EXPECTED HIGH BIAS IN STABLE
MARINE LAYER. FOR WAVES: HAVE INITIALIZED WITH WNA WAVE WATCH.
WITH PREDOMINATELY LIGHT WINDS EXPECTED IN LOCAL WATERS AND MAINLY
SOUTHWEST FLOW OFF EAST COAST EXPECT COMBINED SEAS PRIMARILY
DOMINATED BY SOUTHERLY SWELL. EXPECT SLIGHT HIGH WAVE BIAS IN THIS
TYPE OF ENVIRONMENT SO WILL LOWER WAVE HEIGHTS 1 FOOT BELOW WAVE
MODEL. WITH DEW POINTS EXPECTED IN UPPER 50S WILL KEEP MENTION OF
PATCH FOG.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...VJN
SHORT TERM...MIGNONE
LONG TERM...MIGNONE
AVIATION...VJN
MARINE...VJN/MIGNONE
Hazardous weather outlook, Jul 28, 3:14 AM EST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
414 AM EDT MON JUL 28 2008

MEZ001>006-010-011-015>017-029>032-291100-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
414 AM EDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-291100-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
414 AM EDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VJN

The radar

The Caribou radar (KCBW), 89 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Piscataquis

When
July 28, 1:00 PM EST
Where
Piscataquis County, 2.1 mi S of Millinocket Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.690, -68.844

Estimated wind gusts to 60 mph were reported at Deep Cove on North Twin Lake.

Hail, Aroostook

When
July 28, 3:45 PM EST
Where
Aroostook County, St John
Measured
0.75 in hail
Reported by
Public
Coordinates
47.200, -68.820

Thunderstorm Wind, Aroostook

When
July 28, 9:15 PM EST
Where
Aroostook County, 2 mi ENE of Wytopitlock
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
45.661, -68.042

Trees were toppled along Bancroft Road by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
July 28, 10:55 PM EST
Where
Aroostook County, 6 mi S of Orient
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
45.733, -67.850

Trees were toppled by wind gusts estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124937, 124938, 124939, 124940.